• glassrainbow glassrainbow
    July 06, 2008
    Pain meds after gastric bypass surgery?
    glassrainbow glassrainbow
    July 06, 2008

    I had gastric by-pass surgery, Rouex -n-y 10 years ago, to loose weight, specifically to help my severly degenerated knees.  I have been diagnosed with both osteo arthritis in many joints and related bone spurs on my back and knees and shoulders... etc.  Had an upper tibial osteotomy on my right leg ~14 years ago, to postpone replacement surgery a while longer.  Both knees are covered in spurs, catch in certain positions... very painful, click when moved, etc. :(  The spur(s) on my upper spine have been causing problems with blood flow up the arm... due to pressure on the nerve that controls that particular artery. 

     

    I'm supposed to have surgery for the spine and the knees replaced; but  have been delaying due to needing to care for my sick husband.  He has a recent leg amputation and now a wound on the remaining foot and requires my care.  He's diabetic and has Parkinson's Disease... so my plate is very full.

     

    After the by-pass surgery, I was told never to take NSAIDS again... due to the risk of bleeding from the staples that remain in my stomach.  And, with the benefit of so much weight loss (170 lbs at my lowest) it was easy.  I went from sometimes being in a wheelchair, always needed either a walker or sometimes a cane.... to needing no equipment! :)  A miracle!!  However... time moves on and so  did my disease.  Now I'm in constant pain.  The internest put me on Meloxicam, because I'd rather walk than be cautious about bleeding when I've done well so far.  A risk.

     

    Do you agree that Meloxicam is the best choice for me?  Is there new information about how to treat those of us who had to have surgery to loose weight for our arthritis and now need pain releif?

     

    Thank you.

    Marla

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Deena August 20, 2008
    Deena
    August 20, 2008

    I've been on Mobic (Meloxicam) for years; both pre and post gastric bypass.  The only problems I have with any oral meds is that they seem to go through my digestive system long before the medication is completely delivered into my system; ditto for vitamins, pain meds, anti-depressants.  I'm searching for something other than a patch (I'm allergic to the glue that sticks them on and that's where the drug is in the patch!), so I'm trying to find a cream, like bioidential hormones, that can be rubbed onto the skin and absorbed into the system that way.  Other than that, I'm going to have to try to find someting injectible; the needles don't bother me; I'd just rather do something that's not invasive.  If you hear of anything from your querry, let me know.  Good luck.

    READ MORE
    • tina
      December 09, 2010
      tina
      December 09, 2010

      wow, i thought i was loosing my mind and my doctors think i am a drug seeker because i tell them my meds aren't working for me. i had gastric bypass 3 years ago and i have been on several different meds for several different reasons. for example over 4 years i have had back problems and just 3 months ago i had to have disc replacement and a cage put in my back. the pain meds they give me work for half the time they should, and it takes more of a dose to kill the pain than it would a normal patient. as for sleeping at night, i have been a non sleeper for several months and they have tried everything. the only thing that is working is ambien and i have to take 2 doses. one before bed, 3 hours later, another dose. 1 dose is supposed to give a person a full 8 hours of sleep, but not me... anti-depressants, none of them work, at all. the only effects i get from them are nausea and exhaustion. somedays i feel all alone because i try to explain this to all of my physicians and they think im crazy... what a relief to know im not alone! i dont understand how it makes since how they can say "you will have to take twice as much vitamins as a normal person because of malabsorbtion" but when they give you other medications and you tell them they aren't working properly they consider you nuts. how does that make since???

      READ MORE
    • Genypher
      February 09, 2011
      Genypher
      February 09, 2011

      I had my Roux en Y in March 2000 and a revision in Dec 09.  Since my revision, I do not absorb meds unless they are immediate release and I crush them before I take them.  My surgeon told me after the revision that I could no longer absorb any extended release meds, and my NP has listened.  It has taken A LOT of trials for my depression and ADHD to find something I could absorb and the correct dose.  I now have degenerative disc disease and just had c-spine surgery.  The pain meds the surgeon gave me (hydrocodone) #1- makes me super nauseated and #2- lasts an hour and a half.  I feel like I have more credibility with him than most patients because I am a RN, but I still feel like they think I'm a drug seeker b/c I complain about the pain.  He has given me a prescription for Mobic, but I haven't taken it yet, because of the whole no NSAIDs EVER again thing.  He has also given me Flexeril, however, 2 hours after taking it, I can't hold my eyes open.  I need to be on something that works and doesn't sedate or make me violently ill.  I'm hoping the Mobic will be fine, and I'm starting it tomorrow.  Just wanted to say, you aren't crazy.  We DON'T absorb meds like the regular person.  It's just sad that so many practitioners are ignorant to this face.  :(

      READ MORE
    • dmd
      dmd
      January 10, 2012
      dmd
      dmd
      January 10, 2012

      Wow, I am so glad that I looked on line today to read your story's about the gastric bypass Roux en Y surgery's. I had the surgery in 2003 and I lost 100 pounds, then I turned around and got remarried and he wanted children even though I was over 40 and felt that I was done having children, I had even had a tummy tuck. For the love of a man I went through with it in 2009. My body went right back into shape and I lost all the weight which was only about 20 pounds, that was almost 3 years ago. Yes I have gained that and more this past year. I have been stressed out and depressed and I have a man who cook about 5 times a day. I take care of my 95 year old grandmother, I have a 20 year old step daughter from hell always causing problems in our house, a 17 year old who is a very good kid, a 9 year old who hates school and my favorite toddler almost 3, a naggy, complaining, mean husband. How exciting is my life. Most nights I can not sleep so the doctor precribed Ambien. I knocks me out but within 4-5 hours I'm back up like it's nothing, now I understand that the pills are not working properly because of the surgery.

      READ MORE
    • Malena
      October 22, 2012
      Malena
      October 22, 2012
      I am so glad to just now be reading your post. I had my RnY in 2008, and at 70 have been suffering with back pain/osteoarthritis/ bulging discs etc. My primary doc will not prescribe Mobic but my spine doc did for a 1 week trial. I am amazed at the relief from pain-- I can walk like a "normal" Person. I am still waiting to hear back from the Duke Surgery Center to hear what they have to say about this Medicine-- I'm taking 40 Mgs of an rx acid reducer. Are you still taking Mobic and did it help you? I am very interested to hear. Thanks! Malena READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.